As the name implies, antidepressants are usually best at fighting depression. However, there are many off-label uses for antidepressants. An antidepressants tinnitus treatment is becoming increasingly popular.
This article explains how you can use antidepressants to fightoff tinnitus and get rid of symptoms. We will also touch on the fact that, in some cases, antidepressants can actually cause tinnitus.
What Is Tinnitus?
Tinnitus is a condition marked by ringing in the ears, despite there being no external cause. Patients often describe the sound as a high-pitched buzzing or ringing with no identifiable cause.
Researchers aren’t quite sure what specific mechanism causes tinnitus. However, there are a number of things that can contribute to tinnitus. There are also a number of things that can help prevent it.
Interestingly enough, antidepressants can both cause the condition and help to treat it.
Antidepressants Tinnitus Treatment
Research has revealed that people with psychiatric problems have tinnitus more often than mentally stable people. That said, they are unsure as to whether tinnitus causes mental health issues or vice versa.
Regardless, some antidepressants can help to prevent tinnitus. It is unsure as to whether these drugs prevent tinnitus directly. They may prevent some sort of other psychological effects that contributes to tinnitus.
In either case, there are specific types of drugs that are most useful for managing tinnitus. Tricyclic antidepressants are the most common for treating the condition. SSRIs and heterocyclic antidepressants may also be used.
Can Antidepressants Cause Tinnitus?
Interestingly enough, antidepressants can also cause tinnitus. Many prescriptions are known to cause ringing in the ears. While antidepressants are less likely to cause the condition than other drugs, many people report ringing in the ears after using antidepressants.
If your medication is causing tinnitus, you may want to switch to another drug. This can eliminate tinnitus. However, if the tinnitus is not severely irritating, you may wish to remain on your current drug.
While tinnitus might be distracting, it is less debilitating than some other side effects. It’s up to you to decide whether or not tinnitus is worth switching drugs.
What to Do if You’re Experiencing Tinnitus
If you’re taking antidepressants and have tinnitus, your best option is to talk to your doctor. They will help you determine if your medication is causing tinnitus.
If you never experienced tinnitus prior to taking antidepressants, it’s safe to assume that the drugs are the culprit. You may want to switch to a different type of medication. If your antidepressants are otherwise effective, you may want to request an additional medication to fight the tinnitus.
Antidepressants are known to both cause and prevent tinnitus. If you’re experiencing tinnitus after starting a new antidepressant regimen, you may want to talk to your doctor about switching medication.
If you’re using an antidepressant specifically to manage tinnitus, you should be aware of the potential risks. Antidepressants can cause side effects like apathy, which might outweigh the benefits.
Antidepressants can also be addicting, so it’s important that you weigh the pros and cons of using them before usage. As always, remember to communicate regularly with your doctor.